Georgia, 2014

Wildfire in Georgia, April 18, 2014

April 18, 2014 · NWS FFC · 1 event in 1 county or zone

A cool ridge of high pressure was in place on the 18th with widespread rain pushing into the Southeast during the early morning hours. Despite the widespread moisture, a wildfire developed in north Georgia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$580
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cool ridge of high pressure was in place on the 18th with widespread rain pushing into the Southeast during the early morning hours. Despite the widespread moisture, a wildfire developed in north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 18, 2:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 18, 2:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT FRI APR 18 2014

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
OF COURSE THE MAIN STORY THROUGH THE SHORT TERM IS THE RAIN.
CLASSICAL CAD REMAINS IN PLACE RIDGING DOWN THE EASTERN SEABOARD BUT
IS IN THE PROCESS OF ERODING AS A STRONG UPPER WAVE MOVES ACROSS THE
SOUTHEAST...DEEPENING AND STRENGTHENING TO A CLOSED OFF LOW. A
SURFACE REFLECTION IS MOVING OUT OF THE GULF OF MEXICO AND INTO THE
FLORIDA PANHANDLE AT AFD TIME...AND IT SHOULD WORK ITS WAY EAST
NORTHEAST GENERALLY ALONG THE FLORIDA-GEORGIA BORDER. WIDESPREAD
GULF MOISTURE CONTINUES TO STREAM ACROSS THE SOUTHEAST. CONVECTION
IN FLORIDA IS ORIENTED NORTH-SOUTH /INSTEAD OF EAST-WEST/ SO IS NOT
ACTING TO CUT OFF ANY INFLOW...RATHER...IF ANYTHING...THE CONVECTIVE
ACTIVITY AND ASSOCIATED LATENT HEAT RELEASE IS LIKELY CONTRIBUTING
TO OVERALL ATMOSPHERIC MOISTURE CONTENT. A BIT OF DRY-SLOTTING
LEADING TO A REDUCTION IN RAIN ACROSS SOUTHWEST GEORGIA TOWARD
TALLAHASSEE...WITH HEFTY AMOUNTS ACROSS ALABAMA UNDERNEATH THE UPPER
WAVE ASSOCIATED WITH THE DEFORMATION AXIS. WILL PROBABLY SEE SOME OF
THE DRY-SLOTTING MOVE ACROSS THE SOUTHERN TIER OF OUR AREA BUT AS
THE ENTIRE SYSTEM MOVES EAST ALL HIRES AND SYNOPTIC GUIDANCE BRINGS
THIS DEFORMATION ZONE ACROSS CENTRAL GEORGIA. SEE HYDRO SECTION
BELOW FOR MORE ON QPF.

WITH THE WIDESPREAD RAIN...TEMPERATURES TODAY HAVE HELD PRETTY
STEADY IN THE LOWER TO MID 50S WITH WARMEST AREAS IN NORTHWEST
GEORGIA WHERE CLOUD COVER IS A LITTLE THINNER AND NOT QUITE AS MUCH
RAIN REACHING THE GROUND JUST YET DUE TO THE DRY DEWPOINTS.
EVAPORATIVE COOLING CONTRIBUTING TO THIS AS WELL. SHOULD DEFINITELY
SEE RECORD COLD HIGH AT CSG FOR TODAY AND STILL FLIRTING WITH IT AT
MCN. SO WITH THAT...NOT A HUGE DIURNAL RANGE FOR TONIGHT BUT SHOULD
STILL GET INTO THE 40S EVERYWHERE EXCEPT POSSIBLY EXTREME SOUTHEAST
ZONES WHERE THEY STAY NEAR 50 OR LOWER 50S. /WITH THE DEFORMATION
AXIS SETTING UP FOR TONIGHT IMAGINE IF IT WERE 15 DEGREES
COLDER...YIKES./ DEFINITELY WARMER ON SATURDAY STILL 10 OR SO
DEGREES BELOW NORMAL. SHOULD SEE AN AREA OF LINGERING PRECIP ACROSS
THE AREA AT LEAST THROUGH 18Z AS SURFACE FLOW SHIFTS OFF THE
ATLANTIC BRINGING ADDITIONAL LOW-LEVEL MOISTURE TO THE AREA. CLOUD
COVER ASSOCIATED WITH THE UPPER LOW WILL LINGER THROUGH THE REST OF
THE DAY SATURDAY WITH POPS LINGERING OVERNIGHT THROUGH EXTREME
SOUTHEAST ZONES.

STRONG SURFACE INVERSION REMAINS IN PLACE WITH THE DAMMING. JUST OFF
THE SURFACE HOWEVER...925MB WINDS ARE PROGGED UPWARDS OF 60KT ACROSS
SOME OF THE AREA. EVEN WITH THE INVERSION TO KEEP THIS JET JUST OFF
THE SURFACE...THERE WILL CONTINUE TO BE ENOUGH OF A SURFACE GRADIENT
TO WARRANT KEEPING THE WIND ADVISORY IN PLACE. EXPECT WINDS TO
INCREASE THIS EVENING AND OVERNIGHT ESPECIALLY ACROSS CENTRAL
GEORGIA. NORTHERN EXTENT OF ADVISORY IS IFFY BUT BETTER TO HAVE IT
OUT THAN NOT.

OTHER CONCERN IS POSSIBILITY OF THUNDER ACROSS THE AREA. JUST A
LITTLE MUCAPE CREEPING INTO SOUTHERN ZONES AT AFD TIME BUT DO NOT
EXPECT MUCH MORE THAN THAT THIS EVENING AND TONIGHT WITH THE
WIDESPREAD RAIN AND CLOUD COVER. CANNOT RULE OUT ISOLATED THUNDER ON
SATURDAY AS THE LAPSE RATES INCREASE IN RESPONSE TO THE UPPER LOW
MOVING ACROSS...SO HAVE INCLUDED ISOLATED THUNDER WORDING FOR
EXTREME SOUTHEAST ZONES.

TDP

.LONG TERM /SUNDAY THROUGH FRIDAY/...
MAINLY ONLY TWEAKS TO THE FORECAST BASED ON THE LASTEST GUIDANCE.
FORECAST MLCAPES NOW RUNNING 400-1000 FROM THE GFS AT 18Z TUESDAY WITH
NO SIGNIFICANT SHEAR WITH THE FRONT.
BDL

PREVIOUS DISCUSSION...
MAIN CLOSED LOW JUST OFF THE GA/CAROLINA COAST STAYS FAIRLY
STATIONARY THROUGH SUN AND MON BEFORE WEAKENING AND PUSHING
FURTHER OUT TO SEA TUE. CLOUDS WILL LINGER ACROSS THE AREA SUN
WITH MAYBE A FEW LIGHT SHOWERS SUN MORNING ACROSS SOUTHEASTERN
SECTIONS OF THE CWA. MODELS ARE IN VERY GOOD AGREEMENT THROUGH
MOST OF THE EXTENDED WITH MINOR DIFFERENCES IN TIMING AND AVAILABLE
MOISTURE WITH NEXT SYSTEM TUE.

00Z MON...A SHORTWAVE OVER THE MIDDLE OF THE COUNTRY DEVELOPS INTO
A CLOSED LOW CENTER AND MOVES OVER THE GREAT LAKE STATES BY 00Z
TUE. ITS TRAILING COLDS FRONT SWEEPS THROUGH THE MISSISSIPPI RIVER
VALLEY AND INTO NA GA BY 12Z TUE. WILL SEE SHOWER AND
THUNDERSTORMS SWEEP THROUGH THE STATE TUE AND COULD SEE SOME
FAIRLY STRONG STORMS AS INSTABILITY INDICES ARE INCREASING MODEL
RUN TO MODEL RUN. TEMPS WILL BE A LITTLE ABOVE NORMAL AND WITH
DEWPOINTS IN THE 50S AND LOW 60S...MLCAPE VALUES WILL BE
SUFFICIENT FOR SOME STRONG STORMS. DEEP SHEAR WILL BE SOMEWHAT
WEAK...0-6KM BULK SHEAR ONLY 10 TO 15 KTS. WILL CONTINUE TO
MONITOR. THIS FRONT SHOULD BE EAST OF THE STATE BY 00Z TO 06Z WED
WITH HIGH PRESSURE BUILDING BACK IN FOR WED AND THU.

01

&&

.HYDROLOGY...
PORTIONS OF CENTRAL GEORGIA /AMERICUS AND AREAS WEST/ HAVE ALREADY
RECEIVED AND INCH OF RAIN THROUGH 18Z TODAY. MIGHT BE PERIODS OF
BRIEF REDUCTION IN ACTIVITY ACROSS THAT SOUTHERN BORDER WITH THE
DRY-SLOTTING REACHING INTO THE FORECAST AREA...BUT WITH THE
DEFORMATION AXIS MOVING ACROSS THE AREA THAT AREA OF HEAVIER RAIN IN
ALABAMA /WHERE THEY HAVE RECEIVED BETWEEN 1.5-2 INCHES/...EXPECT QPF
TOTALS TO BE PRETTY HEFTY THIS EVENING AND OVERNIGHT. NEW STORM
TOTAL FROM AFD TIME TILL THE END OF THE EVENT BRINGS AN ADDITIONAL 2
INCHES /BASIN-AVERAGE/ TO SOUTHERN ZONES...WITH SOME AREAS SOUTHEAST
OVER 2.5 INCHES. OTHER CONCERN IS THAT RADARS ARE UNDERESTIMATING BY
ABOUT 15 PERCENT TODAY...NOT A WHOLE LOT BUT ENOUGH TO BE AWARE OF.
WITH THIS PROLONGED...WIDESPREAD RAIN WILL DEFINITELY SEE SOME
PROBLEMS ON AREA WATERWAYS ESPECIALLY ACROSS CENTRAL GEORGIA.
LOCATION AND TIMING OF FLOOD WATCH ALREADY IN PLACE LOOKS GOOD. IT
MAY GO A LITTLE LONG BUT WE CAN ALWAYS CANCEL EARLY WHEN RAIN MOVES
OUT.

TDP

CLIMATE...

RECORDS FOR FRIDAY APRIL 18...

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      90 1942     54 1902     64 1969     32 1936
                1927
   KATL      87 2002     50 1983     69 1927     33 1997
                1937
                1896
   KCSG      91 2002     62 1983     69 2006     37 1962
                                                    1956
   KMCN      90 1967     55 1921     66 1922     33 2001
                1955

RECORDS FOR SATURDAY APRIL 19...

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      91 1917     51 1984     64 1927     30 1983
   KATL      88 1941     50 1983     66 1927     30 1983
   KCSG      91 2002     59 1983     68 1995     33 1983
                            1953
   KMCN      91 2002     59 1910     66 1927     31 1983
                1976
                1968

&&

AVIATION...
18Z UPDATE...
MVFR TO IFR ALREADY MOVED IN SOUTH...EXPECT THAT TO CONTINUE
SPREADING NORTH WITH EVERYONE MVFR IN THE NEXT HOUR OR TWO WITH
IFR AND SHRA OVERNIGHT. MVFR VSBY WIDESPREAD AS WELL. SLOW
IMPROVEMENT SATURDAY MORNING AS SHRA MOVES OUT BUT STAYING MVFR
THROUGH THE END OF THE PERIOD. E TO ENE WINDS GENERALLY 12-18KT
WITH GUSTS 10KT ABOVE THAT...AND AS IS TYPICAL EXPECT SLIGHTLY
HIGHER AT ATL.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ON OCCURRENCE OF EVENTS.
MEDIUM-HIGH ON TIMING.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          46  60  48  71 / 100  80  20  10
ATLANTA         47  62  49  70 / 100  60  20   5
BLAIRSVILLE     45  62  47  72 /  80  60  20   5
CARTERSVILLE    48  64  50  72 / 100  50  20   5
COLUMBUS        49  63  51  73 / 100  40  10   5
GAINESVILLE     47  60  49  70 / 100  70  20   5
MACON           50  61  51  72 / 100  50  20   5
ROME            48  65  49  73 /  60  30  10   5
PEACHTREE CITY  48  62  49  71 / 100  50  10   5
VIDALIA         54  64  54  70 / 100  60  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...BUTTS...CHATTAHOOCHEE...CRAWFORD...
CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...
HARRIS...HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...
LAMAR...LAURENS...MACON...MARION...MONROE...MONTGOMERY...
MORGAN...MUSCOGEE...OGLETHORPE...PEACH...PULASKI...PUTNAM...
SCHLEY...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

WIND ADVISORY UNTIL 2 AM EDT SATURDAY FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...
DODGE...DOOLY...EMANUEL...GLASCOCK...HANCOCK...HARRIS...
HOUSTON...JEFFERSON...JOHNSON...JONES...LAURENS...MACON...
MARION...MONROE...MONTGOMERY...MUSCOGEE...PEACH...PULASKI...
SCHLEY...STEWART...SUMTER...TALBOT...TAYLOR...TELFAIR...TOOMBS...
TREUTLEN...TWIGGS...UPSON...WARREN...WASHINGTON...WEBSTER...
WHEELER...WILCOX...WILKINSON.

WIND ADVISORY FROM 6 PM THIS EVENING TO 8 AM EDT SATURDAY FOR
THE FOLLOWING ZONES: BANKS...BARROW...BARTOW...BUTTS...CARROLL...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DAWSON...DEKALB...
DOUGLAS...FAYETTE...FLOYD...FORSYTH...GREENE...GWINNETT...HALL...
HARALSON...HEARD...HENRY...JACKSON...JASPER...LAMAR...LUMPKIN...
MADISON...MERIWETHER...MORGAN...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PICKENS...PIKE...POLK...PUTNAM...
ROCKDALE...SOUTH FULTON...SPALDING...TALIAFERRO...TROUP...
WALTON...WHITE...WILKES.

&&

SHORT TERM...TDP
LONG TERM....BDL
AVIATION...TDP
Hazardous weather outlook, Apr 18, 9:30 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1030 AM EDT FRI APR 18 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1030 AM EDT FRI APR 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...FLOOD WATCH IN EFFECT FOR MUCH OF CENTRAL AND EAST CENTRAL
   GEORGIA THROUGH TONIGHT...
...WIND ADVISORY IN EFFECT FOR CENTRAL AND PORTIONS OF NORTH
   GEORGIA THROUGH TONIGHT...

WEATHER HAZARDS EXPECTED...

REFER TO THE FLOOD WATCH /ATLFFAFFC/ FOR MORE INFORMATION ON THE
FLOOD POTENTIAL..

REFER TO THE WIND ADVISORY /ATLNPWFFC/ FOR MORE INFORMATION ON THE
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY AS A COLD FRONT
SYSTEM MOVES TO THE AREA. INSTABILITY IS EXPECTED TO BE WEAK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Fannin

When
April 18, 3:30 PM EST to 3:40 PM EST
Where
Fannin forecast zone
Property damage
$580
Reported by
Park/Forest Service
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Billigerent burned 0.1 acres and resulted in $575 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511183.